A new red and pink street drug that causes more overdoses has arrived in Hamilton, prompting warnings from local public health officials.
Michelle Baird, director of epidemiology, wellness and communicable disease control with Hamilton Public Health, said there have been 17 EMS calls related to opioid overdoses between Sept. 28 and Oct. 14, prompting an alert to community agencies.
“We heard this earlier in August as well, that there was potentially a new substance that was being used that had a reddish hue, if you will,” she said.
“We are being told anecdotally by individuals who use it, or through agencies, [that] it requires more naloxone than usual to respond to an overdose associated with this product, which is the main part of the lethality.”
Fentanyl is an opioid far more toxic than most.
Pink fentanyl found in Ontario cities
Ontario Provincial Police made an arrest in Simcoe at the end of June where they found pink fentanyl. A drug with the same description also appeared in Thunder Bay and Niagara in August.
Some of the nicknames for the drug include pink, pinky, pink down or pink dizzy.
Det. Insp. John Fennell with Thunder Bay police previously told CBC News they also warned the city about the drug.
“It’s unregulated, so the dealers don’t care what you’re putting into your system, they only care about making money … And each one of them, as they sell it, wants to make a little more money out of it, so as such, they put some type of cut, as we would call it, into it, whether it be prescription drugs, some type of powder, to be able to make it a greater volume,” he said.
“We know that vulnerable people are not going to just stop taking drugs because we put out an alert … Our hope is to make sure that if they are going to do it, to at least take some sort of precaution.”
In Hamilton, paramedics responded to 410 incidents related to suspected opioid overdoses from Jan. 1 to Oct. 4. Of those, 153 have come since July. Baird said from July to September, public health saw a higher number of overdoses compared to the same period last year.
“This has sort of been a building trend for us and a concerning trend,” she said.
Even before the summer, Hamilton worried about a new potent street drug — a mix of fentanyl and benzodiazepines.
Dr. Kerry Beal, lead physician of the Shelter Health Network in Hamilton, said it’s a deadly combination because while someone is overdosing, “they’re still having difficulty breathing no matter how much naloxone you give them because the benzos are suppressing respiration.”
Don’t use pink fentanyl alone
The COVID-19 pandemic has also exasperated the issue.
“A lot of the agencies or supports that normally would be working with people who use drugs might not be operating to their full scope. There are fewer drop-in locations,” Baird said.
“People are more isolated at home. We all are.”
With a clear risk attached to the drug, Baird says it is important never use the drug alone.
She also offered other advice, including:
- If using the drug, ensure you have naloxone present.
- If using the drug, start with a small amount to test the effect.
- If someone is overdosing, use naloxone and call 911.